My wife's current condition

Following radiotherapy and aggressive chemotherapy to treat Stage 4 Lung Cancer (non-small cell lung cancer metastesised to bones), my wife had extremely successful immunotherapy on a clinical trial leaving her with only 3 tiny lung tumours, which continue to shrink. Having effectively returned to normal and very active health for around 6 months, she experienced a dragging of one foot and within 10 days she was so dizzy that she could no longer walk without aid and she had double vision, making movement very uncomfortable. Her oncologist thinks she has suffered Paraneoplastic Cerebellar Degeneration and cerebellar damage has been identified in a recent MRI head scan. She now uses a zimmer frame to move (very slowly) around the house and a wheelchair for doctor/hospital visits. We had a 1-week holday to Cornwall in September, where we hired a mobility scooter and she successfully drove herself around the Eden Project and the Lost Gardens of Heligan. Since returning home, her condition seems to have worsened as she often needs close support when using her frame. Does anyone know of any treatments likely to arrest progression, to ease symptoms or to improve her quality of life? Our doctors don't seem to have much hope to offer.

8 Replies

oldest โ€ข newest
  • Hello to you both.

    I reaally can sympathise as my brother was very poorly recently and due to his possible ataxia [ never formally diagnosed ] he was left frustrated and unable to be understood especially with the drs and nurses . He was frightened as to what was happening to his body and everything seemed against him. He only trusted me as his behavior and speech was only understood by me. My brother only had a # due to a fall but you have a mixture of symptoms due to different causes so I just cant imagine your distress at seeing the one you love trapped.but its due to this connection that she relies on you.Hard I know but we managed and so will you.

    Do get referred to a neurologist, get a physiotherapist to teach you how to do passive excercises for your wife....TOGETHER...set goals for her to achieve [ this gives a sense of achievement

    There is ALWAYS hope and that seed of doubt should not have been given to you or your wife. Iread last week that words are very powerful and we should be careful which ones we use.

    Love to you both.....keep going.

    Trisha xxxxxx

  • Dear Trisha

    Thank you for kind reply and sorry to hear of your and your brother's distress.

    We have been referred to a neurologist, who has taken advice from experts at Queens Square, London and we have had a visit from a physio, who showed my wife some exercises that she can (and does) do. He didn't mention any exercises to do together. Maybe I should contact him again (He lives in our village).

    We are constantly searching the internet to see if anyone might know of any remedies that might improve matters, but the condition seems rare, especially here in UK. Our oncologist said that such cases are only just emerging as people survive cancer longer and have undergone new treatments such as immunotherapy. My wife benefited tremendously from the experimental treatment of Nivolumab (Opdivo). Our oncologist has now raised a yellow card to the manufacturer, believing that my wife's apparent paraneoplastic cerebellar degeneration may have been caused by the drug over stimulating her immune system and causing it to attack normal cells.

    Whereas our chief concern had been the cancer, we are now more concerned about her loss of balance, double sight, very poor muscle coordination and slurred speech. Their combined effect currently makes her housebound as even short journeys in the car have become frightening for her as oncoming traffic looks like it will hit us and the constant eye movements are very tiring. Even TV and iPad have become difficult.

    Our oncologist has prescribed steroid (dexamethasone) to control progression of her condition and has left us to minimise the (initially large) dose. Apparently this is the only drug to use for this purpose. Unfortunately, steroids have many undesirable side effects and shouldn't generally be used long term (3 months so far).

    I really hope that your efforts with your brother are showing good benefits. Quality of life is so important!

    Keep in touch.

    Tony xx

  • Dearest Tony,...Regarding physiotherapy and excercises I was thinking of when I was actively nutrsing and when a physio prescribed a certain ex which the pt couldnt do or found it difficult we helped them by supporting them physically and did their exs with them. This encouraged them as well as giving us a better understanding of what they were going through.

    Apparently there is much information on this site re the use of vitamins but I dont advoate self medicating but finding out about ataxia can only add to your self confidece.Anything you find your could take this to your neurologist and find out if they adapt to the drugs your wife already takes.

    There is a lot of help out there and it will improve your wifes quality of life and yours

    I will keep intouch......Trisha xx

  • ๐Ÿ™‚ As you can probably tell from my photo, I've had my own brush with chemo (breast cancer) & radiotherapy. My treatment finished Spring 2015 but only now am I getting back to some sort of 'normality'.

    I'd already been diagnosed with ataxia, so I was able to forewarn my Oncologist of the fear I had of chemo affecting me neurologically. As it happens, one of the components of the infusion was known to do this, and because I felt 'unusual neurologically' he removed it from the mix.

    We know that ataxia can occur for a variety of reasons, one of which is after trauma, illness or reaction to drugs. This is routinely called 'acquired ataxia'. In your wife's case, she's developed something quite rare, yet vaguely similar and she has a lot in common with the rest of us as far as ataxia symptoms are concerned.

    The recent holiday would be a boost to her morale ๐Ÿ™‚ but it's possible she's now experiencing fatigue, which invariably leads a temporary worsening of ataxia symptoms. If this is the case, only rest and time will be the answer.

    Ataxia can be very variable, today I'm quite alert, my vision isn't too bad and energy levels are good. But, seemingly at the 'drop of a hat' I'm stumbling around, the sofa beckons and I just have to zone out. That's how it is for most of us, it's a case of just going with the flow.

    At the moment, there aren't any known treatments to halt ataxia in its tracks but symptoms can often be alleviated by medication. It's possible that double vision can be lessened by prisms built into glasses, an Optician could advise on this, and sometimes they refer the person to a NeuroOpthalmologist if the condition itself warrants it. Ataxians are encouraged to keep as active as possible, sitting in one position for any length of time makes it very hard to get on the move again ๐Ÿ˜ Of course this doesn't mean sit-ups etc but even gentle exercise can be beneficial ๐Ÿ™‚ It keeps circulation moving and helps stop stiffness setting in. ๐Ÿ™‚ xBeryl

  • Dear Beryl, many thanks for your informative and helpful reply. It gives us some confidence that we should be able to find some help to improve my wife's life. You seem to have kept positive and have resolved not to let the condition destroy your life - well done! That's fantastic. You offer a wealth of experience: in particular, your mention of prisms built into glasses might be of some use. Just lately my wife has been having difficulty even watching TV or her iPad. That seriously degrades her quality of life. She has also stopped going out for trips in our car as she becomes frightened by oncoming traffic, which appears (to her) to be on a collision course with us. Again this degrades her quality of life. Clearly her double vision is the key symptom to be improved. Will let you know of any developments.

    Stay positive - it is the solution!

    Tony xx

  • Dear T0NY THIS is hard so b patient but sound s like u. Do you thin her ataxia is related to her cancer trewtkent?

  • cancer treatment

  • Dear Neta, my wife's ataxia appears to have been caused by cerebellar attack from her immune system. A year ago, she had been undergoing immunology treatment (Nivolumab (Opdivo)) under a clinical trial. It was fantastic - very few, and only minor side effects, extremely rapid clear up of primary and secondary cancer sites and near immediate return to living a normal life. However, the trial was stopped last December as some small new tumours were spotted on CT Scan in her lungs. This was said to indicate evolution of her cancer, which would no longer respond to the treatment, which was stopped. She has not had any cancer treatment since that date, but the few (3), small (4mm) remaining tumours continue to shrink on successive CT/PET scans. We were astonished when in July this progressive ataxia struck, all in a matter of 10 days.

    My wife's oncologist has consulted with a neurologist and with trials teams and ataxia expertise around the UK. My wife has undergone head and whole body MRIs, CT and PET scans, undergone 2 lumbar punctures and has given many blood and urine samples, but the cause has not been definitively identified, though they think it is Paraneoplastic Syndrome (triggered by a tumour elsewhere in the body), which has attacked her cerebellum. Another theory is that the Nivolumab (though considered to long have left her body) is still working and has made her immune system over-active. On the latter, her oncologist has raised a yellow card with the manufacturer, Bristol Meyers Squibb to say that Nivolumab may have caused her ataxia and resultant disability.

    Are you suffering ataxia?

    Tony xx

You may also like...